NADF News® Q & A – 2017

DR_MOn this page you will find questions and answers from the quarterly published NADF News.

Written by Paul Margulies, M.D, F.A.C.E., F.A.C.P. Medical Director, NADF.
Clinical Associate Professor of Medicine, New York University Medical School.

Q&A from March, 2017

Question: Are there studies in Addison’s disease patients who anticipate need for Kidney disease dialysis? I am 84 years old. I was diagnosed with Addison’s disease 36 years ago. I am now at stage 3 CKD… Nephrologist wants me to “investigate dialysis” for possible future needs. I have to continually adjust my needs for electrolytes. Wouldn’t that increase my needs for extreme monitoring in dialysis?
Answer: Dialysis in persons with Addison’s disease is a challenge, but it can be done. The fluid shifts and electrolyte balances can be dealt with by experienced nephrologists. Generally, the hydrocortisone dosage would remain stable, but fludrocortisone would no longer be useful because it works on the kidneys.

Question: Are there any new appetite suppressants that are safe for adrenal insufficient patients?
Answer: I do not support the use of appetite suppressants for anyone, whether they have adrenal insufficiency or not. Despite the approval of some of these medications by the FDA, I am not impressed with the long term benefit of any of them. Among the otherwise healthy obese, most regain the weight they lost while on these drugs within the next 6 to 12 months. Short term, these drugs are generally stimulants that may cause irritability, sleep disturbance and gastrointestinal symptoms. I support the use of portion control diets along with exercise.

Question: I know that people with adrenal insufficiency are prone to hypoglycemia, before diagnosis or when under-medicated. Have you ever had a patient whose hypoglycemia actually caused them to crave sugar?
Answer: If a person who tends to have hypoglycemia learns that taking sugar relieves the symptoms, they may develop the habit of craving sugar when they get those symptoms again. This can be true with any cause of hypoglycemia. Many people have “reactive hypoglycemia” where symptoms occur 2 hours after eating carbohydrate. Often the glucose level is actually normal, but feels low because it is dropping after the robust insulin response to the carbohydrate. It turns out that preventing the symptoms by eating a protein snack is better that responding to the symptoms with sugar. In any case, whether in adrenal insufficiency, diabetes, or reactive hypoglycemia, sugar should be used only as last resort. A balanced diet is best.

Question: My doctor has told me that dexamethasone is an adequate adrenal crisis care injectable, but you recommend hydrocortisone. Is there a reason one is better than the other?
Answer: Dexamethasone has no mineralocorticoid activity, and has a very long duration of action that misses the physiologic diurnal variation. It is only available as 0.5 mg in 5 ml. That is a very big injection if given into a muscle and the dose would be inadequate. I disagree with your doctor for the reasons stated.

Q&A from June, 2017

Question: I have been diagnosed with cyclic Cushing’s. I have a 2 cm adrenal mass. I have had my thyroid removed due to medullary thyroid cancer, and still no surgery to remove my adrenal gland. They tell me I’m fine after I come to the office in a wheelchair. I gain weight; can’t eat anything much but cottage cheese and bland foods. I live on the couch due to fatigue and I sleep 16 hour days. I am So Tired. No one will help me and remove this adrenal gland!
Answer: With the history of medullary thyroid cancer, I am concerned that the adrenal tumor might be a pheochromocytoma. The two disorders are associated in MEN 2. I would certainly expect her doctors to be aware of this. Cyclic Cushing’s syndrome is usually caused by a pituitary adenoma rather than an adrenal adenoma. I suggest that she get clarification from her endocrinologist about the hormonal output from her adrenal mass. If it is a pheo, surgery would be necessary. If it is not a pheo, surgery should be considered if there is a consistent abnormal production of adrenal cortical hormones.

Question: Can high dosages of prednisone cause cleft palates in infants? And if a woman is taking high dosages of prednisone while pregnant, could her child end up being adrenal insufficient as an adult?
Answer: Cleft palate and cleft lip are very common congenital abnormalities. Most of the time there is no clear cause. There have been links to several drugs, but not to glucocorticoids. Therefore, prednisone, even in high dosage is not a factor. As to fetal effects from a mother taking glucocorticoids, there is no evidence that it contributes to an increased risk of adrenal insufficiency in the offspring.

Question: I was diagnosed with under active thyroid about 20 years ago and autoimmune Addison’s disease 14 years ago. Per my primary care doctor my annual blood work showed that my A1c was 5.7 in January 2017 and my fasting blood sugars since run from 86-105. I retired in May of 2016 and yes my physical activity has reduced somewhat. What are my chances of developing Type1 diabetes? Do I have a chance to avoid this diagnosis? I have my annual checkup with my endocrinologist in May when we will repeat my A1c, but I am trying to be proactive. Also my husband has Type 1 diabetes, and our daughter was diagnosed with Type 1 diabetes about 22 years ago and under active thyroid 3 years ago, after pregnancy. What are her chances of being diagnosed with Addison’s disease?
Answer: The probability of developing one of the associated autoimmune endocrine disorders in a specific person is difficult to calculate. For you, as a person with a long history of autoimmune thyroid and adrenal disease, but no type 1 diabetes yet, I would expect that the risk is only modest for type 1 at this point in your life. However, keep in mind that type 2 diabetes, unrelated to the autoimmune issues you face, may occur and can be minimized by avoiding obesity and getting regular exercise. Your daughter does have an increased risk of developing Addison’s disease, but it is certainly less than 50%. Since your husband has type 1 diabetes, she has autoimmune endocrine disease from both sides and may have inherited her disorders from either one of you. I suggest that you all continue to get appropriate screening for the disorders in question. For your daughter, it would be useful to check 21-OH adrenal antibodies. If that is positive, she is likely to develop clinical Addison’s disease.

Question: There is a website called “Altered States” that has an article about balancing the body’s PH levels, and sell products to help. Is it ok for me to drink this water to balance my PH?
Answer: IThis is pseudoscience. It is nonsense. They are trying to sell you something of no medical value.

Q&A from September, 2017

Question: I’ve been having trouble with levothyroxine lately. I think it’s dosage by manufacturer differences. Anyway, what the official word on brand vs. generic for thyroid supplement? Is Synthroid thought to be preferable?
Answer: I like to use a brand and stay loyal to that brand for consistency. The generics are OK, but the pharmacist can switch to another generic without asking, and that can cause a slight change in the blood level. In addition to Synthroid, other good brands are Levoxyl, Unithroid, and a gel capsule called Tirosint.

Question: I’m traveling to Zika infested countries soon. Any special considerations for adrenal insufficiency patients?
Answer: Zika virus infection presents no special risk to people with adrenal insufficiency. Most get a mild brief illness, or no symptoms at all. The real issue is pregnancy. Pregnant women, those trying to conceive, and men who might contribute to a conception within the next 6 months should avoid areas of infestation.

Question: Can “disseminated histoplasmosis” cause adrenal insufficiency?
Answer: Yes, although quite rare, disseminated histoplasmosis has been reported to cause Addison’s disease by destroying both adrenal glands.

Question: I was diagnosed with Addison’s Disease when I was 23 years old. I’m a female and have since gone on to have three healthy children and have led a very productive life. For the first 20 years, I was treated with Prednisone and Florinef. About 6 or so years ago, my doctor switched me to 15mg of Hydrocortisone a day, along with .1mg of the Florinef. I also take 50mg of Zoloft (which was prescribed to help deal with extra anxiety since I do not produce extra cortisone when I’m feeling stressed). I am now 49 years old and feel that I might be entering menopause – I have been having severe irritability, and anxiety and depression. It’s like a cloud has descended over me and I actually feel the weight of it on my chest. I’ve always had short bouts of blueness but they never lasted very long and I think they have been related to my cycle however now the bouts of blueness and depression have settled in and aren’t lifting. I am wondering if hormone changes will require additional help with my steroid usage?
Answer:Menopause itself does not necessarily require an adjustment in hydrocortisone dosage. However, I think it is time to discuss with your endocrinologist how you are feeling. Since all of the hydrocortisone is taken in the morning, it might be worthwhile considering a restructuring of the dosage to have some in the morning plus a little in the afternoon. Also, consider a change in the Zoloft – perhaps an increase in dose, or a change to something else. If the menstrual cycle has stopped and there are significant flushes and night sweats that disturb sleep, consider adding a low dose of hormone replacement therapy if there is no contraindication. This may help with sleep, energy and mood.